Flash Flood, Garfield
- When
- July 28, 3:30 PM MST to 5:00 PM MST
- Where
- Garfield County, Escalante
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 37.855, -111.443 (the zone’s center; the record gives no point)
Flash flooding was reported in the Gulch area east of Capitol Reef National Park, and in the Paria River headwater area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Flash flooding was reported in the Gulch area east of Capitol Reef National Park, and in the Paria River headwater area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 28, 3:15 PM MST, 15 minutes earlier.
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 415 PM MDT MON JUL 28 2003 .SYNOPSIS...HIGH PRESSURE ALOFT WILL BE OVER NEVADA THROUGH WEDNESDAY. THE RESULTING NORTHERLY FLOW WILL KEEP DRY AIR OVER THE NORTH AND SLOWLY DRY THE AIRMASS OVER THE SOUTHERN PORTION OF UTAH. THE HIGH SHIFTS EAST AFTER MIDWEEK ALLOWING MOISTURE TO INCREASE AGAIN INTO THE WEEKEND. .DISCUSSION...FOR THIS EVENING ISSUED A FLASH FLOOD WATCH OVER AND NEAR THE SOUTHERN MOUNTAINS BASED ON PRECIPITABLE WATER AND RADAR PRECIPITATION ESTIMATES. SPOTTER REPORTS RECEIVED SINCE THE ISSUANCE SUGGEST THE RADAR ESTIMATES ARE AT LEAST DOUBLE THE AMOUNT REACHING THE GROUND. SO IT APPEARS THE THREAT OF FLASH FLOODING IS LOW BUT WILL LEAVE THE WATCH FOR AT LEAST ANOTHER COUPLE OF HOURS THEN IT CAN BE REASSESSED. CURRENT EXPIRATION IS SCHEDULED FOR 10 PM OR 04Z. RIDGE WILL CONTINUE TO SHIFT INTO AND ACROSS NV OVER THE NEXT DAY OR TWO. THAT WILL SPREAD A NORTHERLY FLOW OVER MOST OF THE AREA AND CONTINUE A DRYING TREND FROM THE NORTH. SOME MOISTURE WILL REMAIN NEAR THE AZ BORDER BUT THERE SHOULD BE SOME DECREASE EVEN THERE. TEMPERATURES WILL CLIMB A LITTLE AS THE RIDGE BECOMES DOMINANT AND THE RESULTING DECREASE IN AFTERNOON CLOUDS WILL HELP THAT A BIT ALSO. AFTER MIDWEEK THE RIDGE STARTS SHIFTING EAST AGAIN WITH THE AXIS BY THURSDAY MORNING FROM NORTHWEST UT TO SOUTH CENTRAL CO. AREAS SOUTH OF THE RIDGE AXIS WILL SEE MOISTURE BEGIN TO INCREASE AGAIN. THAT PROCESS EXPANDS OVER MOST OF THE AREA AS THE RIDGE CONTINUES EAST AND SOUTHERLY FLOW SPREADS NORTH AND EAST. THEN NOT A LOT OF CHANGE FOR A COUPLE OF DAYS BUT WITH THE GFS INDICATING THERE COULD BE A FEW WEAK SHORTWAVES RIPPLING NORTHWARD OVER THE AREA. BY SUNDAY/MONDAY SOME DRYING SPREADS INTO THE AREA FROM THE SOUTHWEST BUT BEING THAT FAR OUT WE WILL KEEP SOME ACTIVITY IN THE PACKAGE FOR NOW. SLC 0000 CDC 3222 SANDERS .SLC...FLASH FLOOD WATCH SOUTH CENTRAL UT UNTIL 04Z.
IDZ024-025-UTZ001>021-WYZ021-291300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 357 PM MDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN ACROSS THE SOUTHERN THIRD OF UTAH THIS AFTERNOON MAINLY OVER THE HIGHER TERRAIN. SOME OF THESE STORMS COULD PRODUCE HEAVY RAINFALL. LOCAL FLOODING OF DRY WASHES AND SMALL STREAMS IS A POSSIBILITY THIS AFTERNOON THROUGH EARLY THIS EVENING. SEE SLCFFASLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WCJIN-WYSW
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379831, 5379832.